Alert archive / Kansas / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 88, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 4, 2024, 12:42 AM CDT for Sumner County, Kansas. It was in force for 33 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- May 4, 2024, 12:42 AM CDT (05:42 UTC)
- Expired
- May 4, 2024, 1:15 AM CDT
- In force
- 33 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Sumner County, KS
The radar
The Wichita radar (KICT), 47 km from the middle of the area, began a volume at 05:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 3, 9:47 PM CDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 5.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1274 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1319 m above ground
- 0-6 km bulk shear
- 37 kt
- 0-1 km storm-relative helicity
- 29 m²/s²
- 0-3 km storm-relative helicity
- 110 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 3.3
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 3, 6:43 PM CDT, 5 hours 59 minutes earlier. Its key messages:
- Scattered to numerous thunderstorms moving east-southeast across the region tonight through early Saturday.
- Additional rain/embedded thunderstorm chances over mainly southern and southeast Kansas later Saturday night through Sunday.
- Severe weather potential Monday afternoon-night.
- Overall fairly quiet weather expected after Monday night.
Area forecast discussion, May 3, 6:43 PM CDT, 5 hours 59 minutes before
Area Forecast Discussion National Weather Service Wichita KS 643 PM CDT Fri May 3 2024 .KEY MESSAGES... - Scattered to numerous thunderstorms moving east-southeast across the region tonight through early Saturday. - Additional rain/embedded thunderstorm chances over mainly southern and southeast Kansas later Saturday night through Sunday. - Severe weather potential Monday afternoon-night. - Overall fairly quiet weather expected after Monday night. && .DISCUSSION... Issued at 242 PM CDT Fri May 3 2024 A strong cold front will drive southeast through the region late tonight through Saturday morning, trailing from potent shortwave energy traversing the northern half of the CONUS. The strong frontal forcing in concert with returning low-level moisture/instability should support a few clusters of scattered to numerous thunderstorms marching east-southeast across the region overnight through early Saturday. The combination steep mid-level lapse rates, modest instability and modest effective deep layer shear will support a lower-end severe weather threat, especially generally northwest of the KS Turnpike corridor before about 3 AM. Thinking the strongest activity will be capable of dime to half- dollar size hail, 50-65 mph winds , and locally heavy rainfall. Since this activity will likely be fairly progressive, widespread heavy rainfall appears unlikely, although patchy amounts up to around one inch are possible, especially northwest of the KS Turnpike. Rain/storm chances will gradually exit southeast Kansas to the east Saturday morning. It will feel rather chilly Saturday morning in wake of this front, given the breezy/gusty north winds and early morning temperatures in the 40s-50s. Breezy north winds and below average temperatures will prevail through the rest of Saturday, with highs reaching the 60s for most. Another round of rain with embedded thunderstorms is expected later Saturday night through Sunday, as an upper trough traverses the Southern Plains. Latest model consensus keeps the greatest rain chances over mainly southern to southeast Kansas with this next system. The greatest threat for heavy rainfall looks to be from near the KS/OK border on south. The severe weather threat looks minimal over Kansas given poor lapse rates and marginal instability, although perhaps small hail may accompany the strongest activity. Our attention then turns to the potential for scattered to numerous thunderstorms Monday afternoon-night across the region, as a potent/deep shortwave trough and attendant dryline approach from the west, amidst an increasingly moist/unstable airmass across the Central and Southern Plains. The thermodynamic and kinematic environments favor severe thunderstorms, some of which could produce "higher-end" severe weather in the form of very large hail, damaging winds, and tornadoes, given the anomalous combination of buoyancy/shear. However, there remains uncertainty on the timing, amplitude, and placement of various synoptic features, which will play a vital role in the potential magnitude of severe weather Monday afternoon-night. Stay tuned as we continue to refine forecast details the next few days. After Monday night, the large-scale synoptic pattern favors mostly quiet weather across the Kansas region through at least the end of next week, with a gradual cooling trend through the week. && .AVIATION /00Z TAFS THROUGH 00Z SUNDAY/... Issued at 627 PM CDT Fri May 3 2024 Main aviation concern remains overnight storm chances. Cold front is currently making its way across the Central Plains and currently stretches from central Nebraska into northwest KS. Storms have developed along the front and will continue to track east/southeast. Currently expecting them to reach KRSL-KGBD in the 03-04z time frame and KHUT-KSLN-KICT in the 07-08z range. Strong wind gusts and hail up to quarter size look like the main threat with these storms. By 12z Sat, storms should be tracking through the Flint Hills and southeast KS. && .ICT WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION...ADK AVIATION...RBL
Hazardous weather outlook, May 3, 2:53 PM CDT, 9 hours 49 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 253 PM CDT Fri May 3 2024 KSZ032-033-047>053-067>072-082-083-091>096-098>100-042000- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 253 PM CDT Fri May 3 2024 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Tonight A few clusters of thunderstorms will move east to southeast across the region later this evening through tonight. While most of the storms should remain below severe levels, a few of the stronger storms will be capable of dime to half-dollar size hail, 50 to 65 mph winds, and locally heavy rainfall. The greatest potential for severe weather and locally heavy rain should be generally northwest of the Kansas Turnpike before about 3 AM. .DAYS TWO THROUGH SEVEN...Saturday through Thursday Another storm system will bring a chance of showers and embedded thunderstorms to mainly southern and southeast Kansas late Saturday night through Sunday. Severe weather is not expected, although small hail and locally heavy rainfall may accompany a few of the stronger storms. The risk for scattered to numerous thunderstorms increases Monday afternoon and night across the region. Some of the thunderstorms may be severe, capable of large hail, damaging winds, and tornadoes. There remains some uncertainty, stay tuned for later forecasts. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated this afternoon or tonight. && For a graphical version of this information, see our webpage at: https://www.weather.gov/erh/ghwo?wfo=ict
The office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 3, 10:40 PM CDT | Special Weather Statement | ICT | Russell | 65 min |
| May 3, 11:32 PM CDT | Special Weather Statement | ICT | Kingman, Reno | 43 min |
| May 3, 11:53 PM CDT | Special Weather Statement | ICT | Harper | 52 min |
| May 4, 12:14 AM CDT | Special Weather Statement | ICT | Harper, Kingman | 31 min |
| May 4, 12:36 AM CDT | Special Weather Statement | ICT | Sumner | 39 min |
| May 4, 12:55 AM CDT | Special Weather Statement | ICT | Sedgwick | 35 min |
| May 4, 1:11 AM CDT | Special Weather Statement | ICT | Sedgwick | 34 min |
| May 4, 1:15 AM CDT | Special Weather Statement | ICT | Cowley | 45 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.